Illinois, 2007

Hail in Illinois, August 8, 2007

August 8, 2007 · NWS ILX · 1 event in 1 county or zone

A decaying line of thunderstorms produced severe hail near Galesburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A decaying line of thunderstorms produced severe hail near Galesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 8, 7:57 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 8, 7:57 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
857 PM CDT WED AUG 8 2007

.DISCUSSION...
ISSUED 857 PM CDT WED AUG 8 2007

STORMS HAVE APPROACHED OUR CWA THIS EVENING...BUT HAVE NOT
MAINTAINED STRENGTH. THE PRIMARY INSTABILITY IS FOR SURFACE BASED
STORMS...AND SOME OF THE EARLIER STORMS MAY HAVE BEEN
ELEVATED...ESPECIALLY NORTH OF A LINE FROM RUSHVILLE TO LINCOLN TO
CHAMPAIGN. THAT AREA HAD CLOUD COVER FOR MUCH OF THE MORNING DUE
TO OVERNIGHT CONVECTION...WHICH LOWERED THEIR SURFACE TEMPS AND
HELPED KEEP INSTABILITY LEVELS LOWER. THE SOUTHERN HALF OF THE
CWA SAW TEMPS CLIMB INTO THE UPPER 90S...WITH LWV COMING IN AT
101. STILL THAT AREA REMAINS UNDER A VERY WARM MID LEVEL
AIRMASS...WITH H7 TEMPS NEAR +12C. THIS CAPPING LEVEL MAY REDUCE
THE ABILITY FOR STORMS TO MAINTAIN STRENGTH IN OUR CWA.

CURRENT RADAR...SATELLITE AND LIGHTNING TRENDS INDICATE THE STRONG
STORMS IN MO AND IA WILL APPROACH OUR WESTERN CWA AROUND MIDNIGHT.
I HAVE INCREASED POPS TO LIKELY FOR A LARGE PORTION OF OUR
CWA...ESPECIALLY WEST OF BLOOMINGTON TO TAYLORVILLE. SPC HAS
INDICATED A WATCH MAY BE NEEDED FOR OUR WESTERN AND/OR SOUTH
WESTERN CWA AROUND MIDNIGHT. THE MISSOURI STORM HAS BOWED OUT AND
IS LIKELY PRODUCING WIND DAMAGE. IT HAS A LONG WAY TO GO TO REACH
OUR WESTERN BORDER...AND THE LIGHTNING IN THE SOUTHERN HALF OF THE
BOW HAS DIMINISHED SIGNIFICANTLY IN THE LAST 15 MINUTES. THE
SYSTEM MAY CYCLE UP AGAIN...AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARD AS THE STORMS ENTER CENTRAL ILLINOIS.

UPDATED GRIDS AND ZONES WILL BE SENT OUT SHORTLY.

SHIMON
&&

.AVIATION...
ISSUED 613 PM CDT WED AUG 8 2007

ONE STRONG STORM HAS APPROACHED WESTERN ILLINOIS...BUT WEAKENED
STEADILY OVER THE LAST HOUR. THE MAIN INSTABILITY AXIS REMAINS
ACROSS THE SOUTHERN PORTION OF OUR CWA. SPI AND DEC ARE THE
CLOSEST TO SEEING ANY STORMS OF SIGNIFICANT STRENGTH. STILL...NOT
TOO CONFIDENT ANY ADDITIONAL STORMS WILL BECOME SEVERE AT THIS
POINT. WILL INCLUDE A VCTS FOR ALL SITES THIS EVENING...BUT NO
TEMPOS JUST YET. WILL LEAVE A VIS REDUCTION TO 4SM BR IN THE
MORNING TO ACCOUNT FOR LIGHT FOG...BUT VFR CONDITIONS SHOULD
PREVAIL.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT WED AUG 8 2007

SHORT TERM...TONIGHT THROUGH SATURDAY...
SORT OF A COMPLICATED PATTERN TONIGHT. OUTFLOW BOUNDARY FROM EARLY
MORNING CONVECTION HAS OVERSPREAD THE ENTIRE AREA...AND IS ONLY JUST
BEGINNING TO BE WASHED OUT OVER THE EXTREME SOUTHERN COUNTIES. WEAK
ELEVATED STORMS HAVE POPPED UP ON TOP OF THE LOW LEVEL COOL POOL
FROM TAYLORVILLE TOWARD PARIS...BUT WILL LIKELY REMAIN WEAK DUE TO
MARGINAL MID LEVEL LAPSE RATES. SOME INCREASE WILL BE POSSIBLE EARLY
THIS EVENING BUT BY THEN MOST OF THE PRECIPITATION SHOULD HAVE MOVED
INTO INDIANA. WILL LET LAST MINUTE RADAR TRENDS DICTATE POPS FOR THE
EASTERN AREAS...BUT DO NOT ANTICIPATE ANYTHING LASTING PAST 06Z.

THE HIGHER CHANCES FOR CONVECTION WILL BE LATER TONIGHT INTO THE
OVERNIGHT HOURS AS THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS
SOUTHERN IOWA AND NORTHERN MISSOURI AND MOVE EASTWARD INTO ILLINOIS.
THIS ACTIVITY SHOULD MOVE ALONG THE SYNOPTIC BAROCLINIC ZONE THAT
EXTENDS INTO OUR NORTH-CENTRAL COUNTIES. WILL KEEP CHANCE POPS GOING
UP THERE ALL NIGHT. WIND DAMAGE WILL BE POSSIBLE...ESPECIALLY IF AN
ORGANIZED COLD POOL CAN FORM FROM THE DEVELOPING STORMS OUT WEST.

SURFACE WAVE CURRENTLY OVER KANSAS WILL MOVE NORTHEAST TO NEAR
CHICAGO BY 12Z THURSDAY. TRAILING FRONT WILL SWEEP ACROSS THE
FORECAST AREA...AND SHOULD CLEAR THE SOUTHEAST BY EARLY EVENING.
ALTHOUGH THE BEST MOISTURE AND UPPER SUPPORT WILL BE NORTHEAST OF
ILLINOIS... WILL HANG ON TO CHANCE POPS UNTIL THE FRONT MOVES
THROUGH. DRY WEATHER WILL THEN BE THE RULE THROUGH THE WEEKEND. A
SLIGHT COOL DOWN IS EXPECTED...BUT THE MAIN RELIEF WILL COME VIA
LOWER DEWPOINTS AND THEREFORE LESS HUMIDITY.

WILL DROP THE HEAT ADVISORY ACROSS THE NORTHERN ZONES AS THERE WILL
BE INSUFFICIENT TIME TO WARM UP TO ADVISORY CRITERIA BEFORE THE
FRONT PASSES THROUGH BY MIDDAY. WILL KEEP IT GOING FOR NOW IN THE
CENTRAL AND SOUTHEAST.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
ALTHOUGH THE EXTENDED MODELS ARE PRETTY UNIFORM IN THEIR DEPICTION
OF THE UPPER RIDGE ACROSS THE CENTRAL CONUS...CONSIDERABLE
INSTABILITY REMAINS WITH HOW THEY HANDLE SHORTWAVE ENERGY THAT TOPS
THE RIDGE OVER SOUTHERN CANADA THEN DIVES SOUTHEASTWARD TOWARD THE
GREAT LAKES. THE NEW 12Z GFS IS NO EXCEPTION. THE OVERALL SYNOPTIC
PATTERN SUGGESTS THAT MESOSCALE CONVECTIVE EPISODES WILL DETERMINE
THE EXACT PLACEMENT OF THE SURFACE BOUNDARY THAT WILL BE IN THE
MIDWEST REGION MONDAY/TUESDAY. WITH THIS IN MIND...WILL PLACE SOME
SLIGHT CHANCE POPS FOR MONDAY ACROSS THE NORTHERN PARTS OF THE AREA
WHERE THE BEST CHANCE EXISTS FOR THE SYNOPTIC BOUNDARY TO DIP SOUTH
BEFORE LIFTING NORTH OF THE AREA AGAIN ON TUESDAY/WEDNESDAY.

04

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ILZ042>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Aug 8, 7:31 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
831 PM CDT WED AUG 8 2007

ILZ027>031-036>038-040-041-100145-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
831 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

WARM AND HUMID WEATHER WILL CONTINUE ACROSS CENTRAL AND EAST CENTRAL
ILLINOIS TONIGHT. TEMPERATURES WILL DROP INTO THE 80S THIS
EVENING...BUT DEWPOINT LEVELS WILL REMAIN HIGH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT. THE
STRONGEST STORMS ARE EXPECTED AFTER MIDNIGHT. A FEW OF THE STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH STRONG
WINDS...AS WELL AS FREQUENT LIGHTNING... WHICH IS ALWAYS A HAZARD
FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 IN
THE NORTH TO POSSIBLY AS WARM AS THE UPPER 90S ALONG THE
INTERSTATE 72 CORRIDOR. HEAT INDEX VALUES WILL RANGE FROM THE
UPPER 90S TO AS HOT AS 109 DEGREES ALONG AND SOUTH OF INTERSTATE
72. THERE WILL BE A CHANCE FOR THUNDERSTORMS AS THE COOL FRONT
PUSHES THROUGH DURING THE DAY...BUT THE THREAT FOR WIDESPREAD
SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME.

SLIGHTLY COOLER AND LESS HUMID WEATHER WILL PUSH IN ON FRIDAY AND
SPEND MOST OF THE WEEKEND IN OUR AREA WITH DAYTIME HIGHS IN THE
UPPER 80S TO LOWER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT...MAINLY
FOR AREAS SOUTH OF PEORIA TO CHAMPAIGN.

ILZ042>057-061>063-066>068-071>073-100145-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
831 PM CDT WED AUG 8 2007

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

VERY WARM AND HUMID WEATHER WILL CONTINUE ACROSS CENTRAL AND EAST
CENTRAL ILLINOIS TONIGHT. HEAT INDEX VALUES SHOULD DROP INTO THE
90S THIS EVENING. STILL...REMEMBER TO DRINK PLENTY OF
FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...AND CHECK UP ON
RELATIVES AND NEIGHBORS. BE SURE TO PROVIDE PLENTY OF WATER FOR
OUTDOOR PETS.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT...REACHING SPRINGFIELD BY 2 AM OR SO. A FEW OF THE STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH STRONG
WINDS...AS WELL AS FREQUENT LIGHTNING... WHICH IS ALWAYS A HAZARD
FROM ANY THUNDERSTORM. A SEVERE WEATHER WATCH MAY BE NEEDED AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 IN
THE NORTH TO POSSIBLY AS WARM AS THE UPPER 90S ALONG THE
INTERSTATE 72 CORRIDOR. HEAT INDEX VALUES WILL RANGE FROM THE
UPPER 90S TO AS HOT AS 109 DEGREES ALONG AND SOUTH OF INTERSTATE
72. THERE WILL BE A CHANCE FOR THUNDERSTORMS AS THE COOL FRONT
PUSHES THROUGH DURING THE DAY...BUT THE THREAT FOR WIDESPREAD
SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME.

SLIGHTLY COOLER AND LESS HUMID WEATHER WILL PUSH IN ON FRIDAY AND
SPEND MOST OF THE WEEKEND IN OUR AREA WITH DAYTIME HIGHS IN THE
UPPER 80S TO LOWER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT...
ESPECIALLY FOR AREAS FROM RUSHVILLE...TO SPRINGFIELD... TO
EFFINGHAM.

SHIMON

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
August 8, 8:40 PM CST
Where
Knox County, 5 mi N of Galesburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.022, -90.370

Estimated penny size hail at Pinkys Cozy Inn on Route 150.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53678.